Alert archive / Nebraska / Tornado Warnings in 2004
Tornado Warning 77, NWS Hastings, NE
NWS Hastings, NE issued this tornado warning at Jul 12, 2004, 8:31 PM CDT for 4 counties in Nebraska. It was in force for 59 min. 10 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 12, 2004, 8:31 PM CDT (01:31 UTC)
- Expired
- Jul 12, 2004, 9:30 PM CDT
- In force
- 59 min
- Issued by
- NWS Hastings, NE
- Area
- Counties, with a storm outline in the text
Counties Greeley County, NE, Howard County, NE, Sherman County, NE, Valley County, NE
The radar
The Grand Island radar (KUEX), 128 km from the middle of the area, began a volume at 01:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 12, 8:35 PM CDT | HAIL 1 | 10 N Scotia, NE | |
| Jul 12, 8:53 PM CDT | HAIL 1 | 10 S North Loup, NE | |
| Jul 12, 8:53 PM CDT | HAIL 1 | 10 S St. Paul, NE | |
| Jul 12, 8:54 PM CDT | TSTM WND GST 67 | 1 E Cotesfield, NE | |
| Jul 12, 8:59 PM CDT | TORNADO | 5 E Farwell, NE | TORNADO TOUCHDOWN BETWEEN FARWELL AND ST. PAUL |
| Jul 12, 9:00 PM CDT | TSTM WND DMG | Greeley, NE | PIVOTS BLOWN OVER, GRAIN BIN BLOWN INWARD, AND ROOFS BLOWN OFF OF AIRPORT HANGARS. TIME ESTIMATED. |
| Jul 12, 9:10 PM CDT | TSTM WND GST 70 | 4 N St. Paul, NE | MAJOR WIND DAMAGE REPORTED. |
| Jul 12, 9:14 PM CDT | TSTM WND GST 90 | Dannebrog, NE | |
| Jul 12, 9:15 PM CDT | HAIL 1.75 | 8 N Loup City, NE | |
| Jul 12, 9:39 PM CDT | HAIL 0.88 | 5 W Loup City, NE |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 28 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 12, 6:20 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 1.5 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2926 J/kg
- Mixed-layer CIN
- -29 J/kg
- Mixed-layer LCL
- 2338 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- -26 m²/s²
- 0-3 km storm-relative helicity
- 38 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS53 KGID 130131 TORGID NEC077-093-163-175-130230- /NEW.KGID.TO.W..040713T0129Z-040713T0230Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE HASTINGS NE 829 PM CDT MON JUL 12 2004 THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A * TORNADO WARNING FOR... GREELEY COUNTY IN CENTRAL NEBRASKA HOWARD COUNTY IN CENTRAL NEBRASKA SHERMAN COUNTY IN CENTRAL NEBRASKA VALLEY COUNTY IN CENTRAL NEBRASKA * UNTIL 930 PM CDT * AT 826 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THIS TORNADO WAS LOCATED NEAR NORTH LOUP...OR ABOUT 43 MILES NORTHWEST OF GRAND ISLAND...AND MOVING SOUTH AT 30 MPH. * THE TORNADO IS EXPECTED TO BE NEAR... COTESFIELD AROUND 840 PM CDT... SHERMAN RESERVOIR DAM AROUND 850 PM CDT... ASHTON...LOUP CITYAND FARWELL AROUND 855 PM CDT... DANNEBROG AROUND 905 PM CDT... IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING BASEBALL TO SOFTBALL SIZE HAIL. THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS. IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. LAT...LON 4174 9829 4174 9922 4105 9921 4105 9827 $$ NELSON
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before this tornado warning went out at Jul 12, 3:00 PM CDT, 5 hours 31 minutes earlier.
Area forecast discussion, Jul 12, 3:00 PM CDT, 5 hours 31 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HASTINGS NE 300 PM CDT MON JUL 12 2004 .SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT. THERE IS AN OUTSIDE CHANCE FOR CONVECTION THIS EVENING IN CONVERGENT AREA ALONG SFC TROF AXIS STRETCHING FROM KOGA TO KVTN...WHICH WILL SLOWLY SAG FURTHER SOUTHEAST AS UPPER TROF CROSSES THE NORTHERN PLAINS. A SECOND AREA OF FOCUS FOR CONVECTION IS ALONG OUTFLOW BOUNDARY FROM KOMA TO NORTHEAST OF KONL...HOWEVER THIS BOUNDARY. WITH HIGH DPS...SFC BASED CAPES AVERAGING 4000-6000 J/KG ACROSS MUCH OF NEB. CAP STILL HOLDING WITH WARM MID LEVEL TEMPS ACROSS WESTERN/CENTRAL NEB. LOW POPS HAVE BEEN MAINTAINED WITH PROGRESSION OF SFC TROF AXIS TONIGHT...BUT INITIAION MAY BE JUST BEYOND CWA BORDERS AND OVERALL STORM MOTION IS SLOW. IF STORMS DO MAKE IT INTO CWA...ISOLATED POTENTIAL FOR STRONG WINDS/HEAVY RAIN EXISTS. SFC BOUNDARY STALLS ACROSS THE CWA ON TUESDAY WITH BAROCLINIC ZONE CUTTING THRU NEB CWA. AIRMASS REMAINS TOASTY SOUTH OF THE FRONT WITH WARM 90S CONTINUING...BUT EASTERLY WINDS AND MOISTURE POOLING ALONG BOUNDARY WILL HOLD MAXES DOWN TO THE NORTH. TSTMS AGAIN POSSIBLE LATE TUES ESPECIALLY EASTERN ZONES AS THIS AREA WILL BE ON EASTERN EDGE OF CAP AND THERE WILL BE CONVERGENCE ALONG THE BOUNDARY. UPPER RIDGE AXIS RETROGRADES AND AMPLIFIES OVER THE ROCKIES ON WEDNESDAY AS TROF DEEPENS ALONG THE EASTERN CONUS AND NEXT SYSTEM APPROACHES THE WEST COAST. IN NORTHWEST FLOW PATTERN...SLIGHTLY BETTER POTENTIAL FOR CONVECTION TO IMPEDE CWA THAN AROUND THE PERIPHERY. EASTERLY UPSLOPE WINDS WILL DRAW MOISTURE IN AND CONTINUE TO HOLD BACK TEMPS. A FEW MORE CLOUDS EXPECTED AS WELL AS UPPER JET SLIDES SE IN NW FLOW...AND HAVE LOWERED TEMPS FROM PREVIOUS FCST. .LONG TERM...THU THRU MON. FEW CHANGES HERE WITH MAINLY TWEAKS HERE AND THERE. HOWEVER...DID BEGIN TO ADD SMALL POPS INTO FCST FOR FRI AND SAT AS RIDGE CONTINUES TO TO LOOK MORE LIKELY TO BACK OFF A BIT AND RETRO BACK WEST...EASING CWA BACK INTO UP NW FLOW PATTERN. MDLS CONTINUE TO HINT AT DECENT LL CONVERGENCE AREA FROM WRN PORTIONS OF KS AND NE...ON N SIDE OF STRENGTHENING THERMAL LOW BY LATE THU. PERPETUAL WARM FRONT BOUNDARY PROBABLY STAGNANT THRU CNTRL KS THRU FIRST HALF OF DAY(THU) W/STRONG MID LVL RIDGING AND CAPPING GOING ON. HOWEVER...UPSLOPE FLOW BROUGHT ON BY ELY AND SELY FLOW WILL ENHANCE CONVERGENCE N OF SFC LOW...WITH BETTER (SOME/INCREASING/ETC.) CHC FOR DEVELOPMENT OF TSRA BY THU NIGHT. FRI...DITTO EXCEPT FOR SFC LOW/BOUNDARY PUSHED FURTHER S BUT STRONGER MID LVL SW TO RIDE THRU THE NW FLOW...SO AGAIN SMALL CHC INTO AND THRU SAT. SAT ON LOOKS TO EASE RIDGE EAST AND RETURN TO MORE BLISTERING TEMPS BY BEGINNING OF WORK WEEK NEXT. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. && FAY/10
Hazardous weather outlook, Jul 12, 6:19 PM CDT, 2 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HASTINGS NE 619 PM CDT MON JUL 12 2004 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-131200- ADAMS-BUFFALO-CLAY-DAWSON-FILLMORE-FRANKLIN-FURNAS-GOSPER-GREELEY- HALL-HAMILTON-HARLAN-HOWARD-JEWELL-KEARNEY-MERRICK-MITCHELL-NANCE- NUCKOLLS-OSBORNE-PHELPS-PHILLIPS-POLK-ROOKS-SHERMAN-SMITH-THAYER- VALLEY-WEBSTER-YORK- 619 PM CDT MON JUL 12 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...TONIGHT ISOLATED THUNDERSTORMS WILL DEVELOP THIS EVENING...MAINLY NORTH OF INTERSTATE 80...AS A WEAK SURFACE TROUGH MOVES SOUTHEAST INTO NEBRASKA. DUE TO A LARGE AMOUNT OF ATMOSPHERIC INSTABILITY...ANY THUNDERSTORMS THAT DO DEVELOP MAY BECOME SEVERE...WITH THE MAIN THREATS BEING LARGE HAIL UP TO THE SIZE OF GOLF BALLS AND DAMAGING WINDS. AN ISOLATED TORNADO ALSO CANNOT BE RULED OUT. IN ADDITION...LOCALLY HEAVY RAINFALL WILL BE POSSIBLE WITH ANY THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE CHANCE FOR THUNDERSTORMS CONTINUES TUESDAY NIGHT THROUGH WEDNESDAY NIGHT. A FEW STORMS COULD BECOME SEVERE DURING THIS TIME FRAME WITH STRONG WIND GUSTS AND LOCALLY HEAVY RAINFALL THE PRIMARY HAZARDS. .SPOTTER ACTIVATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED NORTH OF INTERSTATE 80 TONIGHT. LAWRENCE/FAY
In the hours before
Local storm report, Jul 12, 8:14 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
814 PM CDT MON JUL 12 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0811 PM HAIL 2 N ORD 41.63N 98.93W
07/12/2004 2.75 INCH VALLEY NE LAW ENFORCEMENT
&&
LAWRENCEThe office that day
Everything else NWS Hastings, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 12, 7:32 PM CDT | Tornado Warning | GID | Greeley, Valley | 58 min |
| Jul 12, 8:43 PM CDT | Flash Flood Warning | GID | Greeley, Howard | 6 hr |
| Jul 12, 9:19 PM CDT | Tornado Warning | GID | Hall | 56 min |
| Jul 12, 9:32 PM CDT | Tornado Warning | GID | Howard, Sherman | 58 min |
| Jul 12, 9:33 PM CDT | Flash Flood Warning | GID | Sherman | 6 hr |
| Jul 12, 9:46 PM CDT | Severe Thunderstorm Warning | GID | Merrick | 59 min |
| Jul 12, 9:55 PM CDT | Severe Thunderstorm Warning | GID | Hamilton | 65 min |
| Jul 12, 9:58 PM CDT | Severe Thunderstorm Warning | GID | Buffalo | 62 min |
| Jul 12, 10:33 PM CDT | Severe Thunderstorm Warning | GID | Hall | 57 min |
Nearby
Tornado Warnings in Nebraska, 2004Every tornado warning in 2004Tornadoes in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.